No-Sweat Antidepressant Therapy?

April 16, 2008

I have a patient who has taken escitalopram for a number of years, and he complains of increased sweating, particularly during the summer. Are SSRIs associated with hyperhidrosis? Would it be worthwhile to switch to a different SSRI?

I have a patient who has taken escitalopram for a number of years, and he complains of increased sweating, particularly during the summer. Are SSRIs associated with hyperhidrosis? Would it be worthwhile to switch to a different SSRI?

----- Donna Jackson, MSN, APRN
Cornwall, NY




Between 10% and 20% of patients who take SSRIs may experience troubling hyperhidrosis.1 I am unaware that any particular SSRI is more likely than others to produce this effect. Benztropine mesylate taken in conjunction with the SSRI may ameliorate the excessive sweating.

----- Lewis P. Stolman, MD
Associate Clinical Professor of Pediatrics and Dermatology
New Jersey Medical School
University of Medicine and Dentistry of New Jersey
Newark

References:

REFERENCE:


1.

International Hyperhidrosis Society. Sweat and anti-depressants: what you need to know. Available at:

http://www.sweathelp.org/English/CMN_Article.asp?ArticleCode=81572853&EditionCode=87373635

. Accessed March 26, 2008.